WHITESTOWN, Ind. (WISH) — One local woman is raising awareness after her own experience with something called Topical Steroid Withdrawal. The result is endless itching, stinging and painful burning. Doctors at IU Health say it’s not something that is rare and see one or two cases a month.
Jessica Morrison says she’s struggled with Eczema her whole life and was always prescribed more steroid creams and cortisone shots.
She says her body began to withdrawl unintentionally in October of 2016 after showing signs of addiction for two years. Morrison had stopped putting on topical cream for a month.
In November, she was admitted to the ER and stayed for five days. Morrison says doctors weren’t sure what to do and prescribed more creams. Instead, she changed her diet to only protein and vegetables.
But the pain is something she will never forget.
“My body was shaking,” Morrison said. “I had a lot of skin flakes like I become a human snow globe. A lot of intense itching right next to the bone. My skin was weeping like it to where it smelled like sulfur and iron all over my body. It was mostly on my face and behind my ears. It created so many cuts across my body that I could barely turn my neck or lift a coffee pot at 25-years-old.”
Doctors at IU Health treat Topical Steroid Withdrawal most often on the face. They say it starts because of inappropriate steroid use for long periods of time. They say the best way to treat it is to create a schedule to slowly wean the patient off the topical steroid while introducing a substitute anti-inflammatory.
Doctors say if it is located on the face, antibiotic and other anti-inflammatory creams take the place of topical steroids. If it’s not on the face, topical creams that are FDA approved for Eczema and Psoriasis that are not steroids would be substituted.
Morrison is now an advocate for ITSAN, Topical Steroid Withdrawal Syndrome Support. She wants more awareness and cases to be brought to doctors’ attention so there’s a clear distinction between TSW and Eczema.
Morrison has detailed her journey with TSW on her blog.